Nevada, 2003Heavy Snow in Nevada, December 12 to 13, 2003
December 12 to 13, 2003 · NWS LKN · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 12, 3:00 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PST FRI DEC 12 2003
.SYNOPSIS...A MOIST FLOW FROM THE PACIFIC WILL BRING A GOOD THREAT OF
SHOWERS TO NORTHERN NEVADA THROUGH SATURDAY. A COLD LOW PRESSURE
SYSTEM WILL BRING A GOOD THREAT OF SNOW TO NORTHERN AND CENTRAL
NEVADA SUNDAY AND SUNDAY NIGHT. HIGH PRESSURE WILL BUILD BACK INTO
THE REGION ON MONDAY FOR DRY WEATHER THROUGH THE WEEK.
&&
.CURRENTLY...SNOW CONTINUING ACROSS MOST OF NRN NV THOUGH ACTIVITY
HAS WEAKENED THAN WHAT WAS SEEN EARLIER TODAY. ACTIVITY WILL CONTINUE
THROUGHOUT TONIGHT AND WILL CONTINUE WSW FOR SLIGHTLY HIGHER
ELEVATIONS OF HUMBOLDT CTY AND ALL OF NRN ELKO CTY. SNOW LVLS
CURRENTLY NEAR THE VALLEY FLOORS DESPITE STRONG WAA IN THE LLVLS AS
ATMOSPHERE IS ALSO ISOTHERMAL. SNOW LEVELS RISE TOMORROW SO SNOW
SHOULD TURN TO RAIN OVER THE COURSE OF THE DAY BUT STILL EXPECT MORE
ACCUMULATIONS ABOVE 6K FEET ALONG AND NORTH OF I-80 CORRIDOR. WITH
LACK OF WARMING TODAY UNDERCUT MOS NUMBERS BY A FEW DEGREES TONIGHT
AS SOME OF THE FORECAST LOWS WILL QUALIFY AS HIGHS TODAY.
OVERRUNNING MOISTURE PUSHES OUT OF THE REGION LATE SATURDAY BEFORE
NEXT WEATHER SYSTEM MOVES ONSHORE ON SUNDAY. MODELS ARE SLOWER WITH
PROGRESSION OF THIS SYSTEM WITH ETA/UKMET BEING THE SLOWEST AND
ECMWF BEING QUICKEST. TAKING MIDDLE OF THE ROAD APPROACH (GFS) AND
EXPECT SFC FRONT TO MOVE THROUGH THE REGION SUN AFTERNOON AND EARLY
EVENING. COLD CORE WITH THIS SYSTEM SO PRECIP LATE IN THE DAY WILL
BE SNOW BUT PRECIP AHEAD OF THE MAIN FRONT SHOULD BE RAIN IN LOWER
VALLEYS. HAVE SOLID JET SUPPORT AND GOOD UPPER LVL DIVERGENCE AND
WILL CONTINUE WITH LIKELY POPS OVER MOST OF CWFA ON SUNDAY. DID
BACK OFF ON POPS ACROSS SE PORTION DUE TO TIMING AS ETA/META
SOLUTIONS WOULD KEEP MOST OF PRECIP OUT OF ERN HALF OF NV UNTIL
SUNDAY NIGHT. FOR SUNDAY NIGHT WILL GO WITH LIKELY POPS MOST
LOCATIONS GIVEN CURRENT TIMING. THIS SYSTEM HAS POTENTIAL FOR
BRINGING SIGNIFICANT PRECIP TO THE REGION...BUT WILL NOT ISSUE ANY
HIGHLIGHTS FOR NOW AS MAIN CONCERN IS CURRENT WEATHER OVER THE
REGION. WILL NEED TO WATCH WINDS WITH THIS SYSTEM...ESPECIALLY POST-
FRONTAL IN ZONE 33 AS OROGRAPHICS IN NW FLOW COULD MAKE THINGS
INTERESTING ACROSS EXTREME ERN ELKO CTY.
UPPER LEVEL RIDGE BEGINS TO BUILD BACK INTO THE WESTERN U.S. ON
MONDAY BRINGING A RETURN OF DRY WEATHER TO THE REGION. COLD AIR
BEHIND EXITING SYSTEM WILL MAKE FOR A CHILLY START TO THE WEEK.
UPR RIDGE AXIS OVER GREAT BASIN TUES SHIFTS EAST TO ROCKIES WED WITH
SFC HIGH PRESSURE OVER ROCKIES. WILL KEEP DRY THIS PERIOD WITH MSUNNY
SOUTH AND PCLDY NORTH AS SOME WEAK ENERGY RIDES OVER THE RIDGE WELL
NORTH OF THE AREA. WILL GRADUALLY WARM TEMPS BUT KEEP VALLEYS ONLY
SLIGHTLY ABOVE AVERAGE...ESPECIALLY IN NE NV WHERE VALLEY INVERSIONS
WILL BE STRONGEST DUE TO EASTERLY GRADIENT AND POTENTIAL SNOW COVER.
THURSDAY AND FRIDAY...MEDIUM RANGE MODELS DEAMPLIFY THE UPR RIDGE
THIS PERIOD AS ANOTHER TROUGH APPROACHES THE COAST WITH GFS BEING
THE MOST PROGRESSIVE WITH NEXT SYSTEM..BRINGING IT ACROSS THE AREA
THURSDAY NIGHT. FOR NOW WILL ONLY CARRY SCHC POPS NORTH THURS NIGHT
AND OVER THE ENTIRE CWA FRI TILL MODELS COME INTO BETTER AGREEMENT.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY HUMBOLDT COUNTY ABOVE 5500 FEET THROUGH TONIGHT.
SNOW ADVISORY NORTHERN ELKO COUNTY THROUGH SATURDAY.
&&
FEHRN/HOENISCH
Hazardous weather outlook, Dec 12, 4:01 PM PST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
401 PM PST FRI DEC 12 2003
NVZ013-032>037-131400-
EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
401 PM PST FRI DEC 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEVADA
.DAY ONE...TONIGHT
A MOIST PACIFIC STORM SYSTEM WILL AFFECT NORTHERN NEVADA TONIGHT.
RAIN AND SNOW WILL CONTINUE TONIGHT WITH SNOW LEVELS REMAINING AROUND
5000 FEET OVERNIGHT. SEVERAL INCHES OF SNOW ARE EXPECTED IN THE
MOUNTAINS WITH LESSER AMOUNTS IN THE VALLEYS...HOWEVER SNOWFALL IS
EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.
.DAYS TWO THROUGH SEVEN...
A PACIFIC STORM SYSTEM CONTINUE TO BRING A CHANCE OF RAIN AND SNOW TO
THE AREA ON SATURDAY WITH ANOTHER SYSTEM AFFECTING THE REGION
ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
NVZ030-031-131400-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
401 PM PST FRI DEC 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEVADA
.DAY ONE...TONIGHT
A MOIST PACIFIC STORM SYSTEM WILL AFFECT NORTHERN NEVADA
THROUGH TONIGHT WITH SIGNIFICANT SNOW ACROSS ELEVATIONS ABOVE 5500
FEET. PLEASE REFER TO WINTER WEATHER MESSAGE...WWUS45 KLKN...
WSWLKN...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
A MOIST PACIFIC STORM SYSTEM WILL CONTINUE TO AFFECT PORTIONS OF
NORTHERN NEVADA THROUGH SATURDAY ACROSS ELEVATIONS ABOVE 5000 FEET.
PLEASE REFER TO WINTER WEATHER MESSAGE...WWUS45 KLKN...WSWLKN...FOR
DETAILS. ANOTHER PACIFIC STORM SYSTEM WILL BRING A CHANCE FOR
ADDITIONAL SNOW ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
HOENISCH
Heavy Snow, Humboldt
- When
- December 12, 8:30 PM PST to December 13, 6:00 AM PST
- Where
- Humboldt forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A spotter in the northern end of the Kings River Valley, about 30 miles west of McDermitt reported 12 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, December 12, 20031 death · 2 injured · 1 event
- Flooding in Maine, December 12, 2003$100,000 · 2 events
- Winter Storm and Heavy Snow in Oklahoma, December 12 to 13, 20031 injured · 31 events
- Heavy Snow in New York, December 12, 2003$35,000 · 3 events
- Winter Storm in Kansas, December 12 to 13, 200318 events
- Heavy Rain in Oregon, December 12 to 14, 200314 events
- Winter Storm in Kansas, December 12 to 13, 20038 events
- Winter Storm in Kansas, December 12 to 13, 20035 events
- Heavy Snow in Idaho, December 12 to 14, 20034 events
- Heavy Snow in Oklahoma, December 12 to 13, 20034 events
- Winter Storm in Arkansas, December 12 to 13, 20034 events
- Flooding in Oregon, December 12 to 14, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380198.